Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Caribou, ME

July 18, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 3:20 PM EDT for Aroostook County, Maine. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 3:20 PM EDT (19:20 UTC)
Expired
Jul 18, 2016, 4:15 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 67 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:25 PM EDTTSTM WND DMG5 Wsw Chapman, MERESIDENT REPORTS A GAZEBO WAS DESTROYED AND SEVERAL HEAVY ADIRONDACK CHAIRS WERE TOSSED OFF THE DECK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:12 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS51 KCAR 181920
SVRCAR
MEC003-182015-
/O.NEW.KCAR.SV.W.0022.160718T1920Z-160718T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 415 PM EDT

* AT 320 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MAPLETON...OR 10 MILES SOUTHWEST OF PRESQUE ISLE...MOVING EAST AT
  35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRESQUE ISLE...FORT FAIRFIELD...MAPLETON...MARS HILL...ASHLAND...
  EASTON...SCOPAN...WESTFIELD...CHAPMAN...CASTLE HILL...
  SCOPAN LAKE AND SCOPAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4650 6828 4668 6834 4679 6779 4656 6779
TIME...MOT...LOC 1920Z 256DEG 30KT 4661 6821 

HAIL...1.25IN
WIND...60MPH
 
$$

FARRAR
2 follow-up statements
222 
WWUS51 KCAR 182001 RRA
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT MON JUL 18 2016

MEC003-182015-
/O.CON.KCAR.SV.W.0022.000000T0000Z-160718T2015Z/
AROOSTOOK ME-
401 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN AROOSTOOK COUNTY...

AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTON...OR
NEAR PRESQUE ISLE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MARS HILL...EASTON AND WESTFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4655 6797 4672 6805 4677 6787 4679 6779
      4656 6779
TIME...MOT...LOC 2000Z 256DEG 24KT 4667 6788 

HAIL...0.75IN
WIND...60MPH
 
$$

FARRAR
112 
WWUS51 KCAR 182011
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
411 PM EDT MON JUL 18 2016

MEC003-182021-
/O.EXP.KCAR.SV.W.0022.000000T0000Z-160718T2015Z/
AROOSTOOK ME-
411 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AROOSTOOK COUNTY WILL
EXPIRE AT 415 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN MAINE.

LAT...LON 4655 6797 4672 6805 4677 6787 4679 6779
      4656 6779
TIME...MOT...LOC 2009Z 256DEG 30KT 4667 6788 

$$

FARRAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:37 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 12:37 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1237 PM EDT MON JUL 18 2016

.SYNOPSIS...
A strong cold front will approach from the northwest today and
will cross the area tonight. High pressure will follow with a
drier and cooler air mass Tuesday. The next cold front will cross
northern New England Friday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM Update...SPC issued a severe thunderstorm watch for the
entire forecast area. The first severe storms are tracking rapidly
towards Piscataquis and Penobscot counties. Severe thunderstorm
warnings will likely be needed in these counties within the next
two hours. Damaging winds remain the number one threat with these
storms.

Previous discussion...
The main concern in the near term is the potential for severe
weather this afternoon and evening. The Storm Prediction Center has
the area from Bangor and Topsfield north in a slight risk. The
CWA is usually only in a slight risk a couple of times each
summer. A strong cold front near James Bay early this morning will
move across Quebec today and into the Saint Lawrence River Valley
by early evening. The front will then sweep across the forecast
area this evening and will move off the Downeast coast overnight.
The PWATS are around 1.5 inches this afternoon, and there will be
increasing shear this afternoon ahead of the front. There will
likely be a pre-frontal trough that moves into the western zones
during the afternoon. The main concern will be for damaging wind
gusts, but any storms that really get going with very strong
updrafts could contain large hail, but the threat of wind is
higher than that of hail. Will beef up the wording and include
damaging winds and large hail for areas inland from the coast. The
threat of severe weather will likely come to an end by 9 PM, with
the last of the showers to move off the coast around or shortly
after midnight. Cooler and drier air will gradually filter into
northern area overnight.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Cool Canadian high pressure builds into Maine for dry weather and
below normal temperatures.  Highs will struggle to get to 70
degrees across the Crown of Maine with low to mid 70s Downeast.
Lows will dip down in to the upper 40s across the Northern Maine
Woods Tuesday Night.  Highs will warm 5 to 7 degrees on Wednesday
but still be below normal for mid July.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Temperatures will warm to above normal levels on Thursday as the
surface high pressure system moves offshore.  Humidity levels will
increase as well with moisture streaming northward in the return
flow.

A cold front is forecast to pass through northern New England on
Friday with a chance for showers and thunderstorms.  The associated
upper level trough quickly pushes offshore Friday Night.  A
shortwave ridge brings drier weather back to the state on
Saturday before another upper trough approaches Maine on Sunday
for more convection.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VLIFR to IFR in low clouds and and fog early this
morning will give way to VFR by mid morning. Variable conditons
in thunderstorms in the afternoon and evening. Some storms may
have tops to 45k ft agl with sfc wind gusts to 50+ kts and large
hail. Conditions will improve to VFR tonight as the cold front
sweeps off the coast.

SHORT TERM: VFR conditions will prevail through Thursday.  MVFR
cigs and vsbys will be possible in marine stratus and fog at KBGR and
KBHB Thursday Night and in showers and thunderstorms at all TAF
sites on Friday.
&&

.MARINE...
NEAR TERM: Areas of fog will produce poor visibility at times until
the cold front sweeps off the coast late tonight. The seas will
build later today into tonight ahead of an approaching cold front to
4 to 5 ft on the coastal waters.  It appears that conditions will
remain just below sca levels.

SHORT TERM: A SCA for seas may be needed on Friday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...CB/MCW
Short Term...Okulski
Long Term...Okulski
Aviation...CB/MCW/Okulski
Marine...CB/MCW/Okulski
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1113 AM EDT MON JUL 18 2016

MEZ001>006-010-011-015>017-029>032-191515-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1113 AM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-191515-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1113 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 9:27 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
927 AM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     NEWPORT                 44.84N 69.28W
07/17/2016                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            ONE TREE DOWN IN NEWPORT, RELAYED FROM TOWN
            PUBLIC WORKS. TIME ESTIMATED FROM RADAR.

&&

FMK

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:37 AM EDTDense Fog AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington2 hr
Jul 18, 2:06 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis54 min
Jul 18, 2:58 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis62 min
Jul 18, 3:03 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Piscataquis, Washington57 min
Jul 18, 3:21 PM EDTSevere Thunderstorm WarningCARPenobscot54 min
Jul 18, 3:34 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington56 min
Jul 18, 3:43 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington47 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington63 min
Jul 18, 4:37 PM EDTSevere Thunderstorm WarningCARPenobscot23 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot30 min
Jul 18, 5:48 PM EDTTornado Warning Tornado observedCARAroostook27 min
Jul 18, 6:13 PM EDTTornado Warning Tornado observedCARAroostook32 min
Jul 18, 6:48 PM EDTSpecial Marine WarningCAR27 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.